In December, I was diagnosed with breast cancer. It was found by a routine mammogram. To say that this was a shock would decidedly downgrade what I felt when the doctor told me.
The good news was that it was a very small tumor, barely 1 cm. The biopsy took over half of it, but I still required surgery.
Life became a whirlwind of surgeon appointments, lab work, surgery – all three days before Christmas. After surgery, I had appointments with oncologists. I saw the chemotherapy oncologist first. He recommended a new test which is being used to determine what your chances are of recurrence. I took the test and found that I was in the lower end of the high risk category. His recommendation – chemo.
Seated in the oncology department, my husband at my side, I waited for the nurse to start the IV. Pulse racing, breaking out in a sweat, I waited for the inevitable sting of the needle. Unfortunately, this was followed by the vein blowing almost immediately. She searched for another vein and hooked me up to the IV drip which proceeded to pump me full of anti-emetics and steroids to help counteract the effects of the chemo meds.
The first medication was successfully delivered, halfway there! The second started in the drip and I didn’t feel quite so optimistic. It became difficult to breathe and my back seized up. The nurses disconnected the IV and called the doctor. He pumped me full of Benadryl and steroids and continued the medication. I slept through most of the rest of the treatment and slept the better part of two days afterward.
I didn’t think it could possibly get worse until they gave me the follow up Newlasta shot. This medication is given to boost the immune system. Possible side effects include joint and muscle ache. I was prepared for that. What I wasn’t prepared for was my left leg swelling from thigh to ankle. The doctor thought I had a blood clot. An ultrasound showed nothing. Eventually, the swelling and pain decreased.
Treatment two went much the same way. I was fine until they introduced the second medication. This time, my reaction was faster and much more severe. Shortness of breath, pounding heart and stomach contractions. Once again, the nurses reacted quickly, cutting off the flow of medication and disconnecting the IV.
The doctor decided to quit giving me that medication, shot me up with Benadryl and sent me home. I now have a documented, life threatening allergy to add to my medical files.
The good news was that I didn’t have to have the Newlasta shot after this round. I bounced back quickly, feeling much like my old self in a matter of days instead of weeks.
Unfortunately, now we were presented with the problem of what medication to give me. The doctor decided to try an older medication. Two major drawbacks: 1. It can cause heart damage. However, since I would only get it twice, he wasn’t terribly worried about that. 2. Of more concern, the fact that if it infiltrates the site, it kills off tissue. Since my veins had already shown they weren’t the toughest, I had to get an port put in. This is a small device that looks rather like the business end of a stethoscope. It fits into a pocket of skin above the heart and is used to deliver the dangerous cancer meds to the body.
I got the port on a Thursday and got my next chemo the following Monday. It went better that time. Again, the Newlasta caused some nasty reactions. This time, it started as swelling in my left middle finger. It spread to my index finger, thumb and palm, stopping at the wrist. I also had terrible pain and swelling in my right ankle, so bad that I had to use crutches just to get around.
After another doctor visit, he decided not to give me the Newlasta shot after my final treatment. The last treatment went well. No allergic reactions, no emergencies. I was plagued with more nausea than before, but I could live with that.
It’s been a month since my last treatment. I’ve been evaluated for my radiation treatments, due to start in the next couple of weeks. I should be getting my port out soon and my hair is growing back. I have 5 or 6 weeks of radiation therapy and I’ll have to be on a pill for 5 years, but the worst is behind me.
My advice to anyone who’s going through this:
1. Keep as positive an attitude as possible. Yes, there are times when you cry, but it’s important to find the laughter again.
2. Tell only the people who will support you in a positive manner. There is nothing a sick person needs LESS than negativity.
3. Find things to make you feel better. Allow yourself to be pampered.
4. Indulge your food cravings – to an extent. Often, finding something you feel like eating isn’t easy.
5. Smile! When someone asks how you are, tell them you’re great! Even if you don’t feel particularly great, say that you are. You’d be surprised at how much this helps.
6. Tell your caregiver thank you from time to time. They’re going through a lot too, especially your spouse. It isn’t easy to watch the person you love suffer. It’s easy to take out your frustration on them, but try to keep in mind that this isn’t their fault.
7. Finally, get yourself a theme song. I know this sounds silly, but one song that really helped me remain upbeat was “I Shall Not Walk Alone” sung by the Five Blind Boys of Alabama. Whenever I got low, I either listened to it, sang it or played it in my head.
It’s impossible to predict where your cancer journey will take you, but finding your way if often as important as getting there.